How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jennifer Welsh Your Own Question
Jennifer Welsh
Jennifer Welsh,
Category: Dog Veterinary
Satisfied Customers: 251
Experience:  Veterinarian at Banfield Pet Hospital
Type Your Dog Veterinary Question Here...
Jennifer Welsh is online now
A new question is answered every 9 seconds

My 2yo German Shepherd recently starting having seizures and

Customer Question

My 2yo German Shepherd recently starting having seizures and we started him on Phenobarbital, 97.2MG 2x/day about 3 weeks ago. Blood work came back normal. He experienced expected side effects; Lethargic, increased appetite/thirst. Over the last week we noticed a slight rash on his belly/groin area. Over the last 2 days this rash has increased in size and redness and is now under his front legs (armpits?). His eyes are very watery/red and he is drooling excessively. He is extremely lethargic compared to before and we've seen a little bit of pee where he's been laying. He's not itching but I don't think he has the energy intch. He will get up on command and walk slow but normal. Very little appetite, but will drink. Vet appt in one week. Someone suggested it's severe alergies. I'm wondering if I stop the Phenobarbital, but then risk another seizure. Thank you for any help.
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Jennifer Welsh replied 1 month ago.

Hello! I am Dr Welsh and I am happy to help with your questions today. I am sorry that your pup isn't feeling well. Let's see if we can get to the bottom of this. I have just a few additional questions for you so that I can make the best recommendation.

how long has he been lethargic and not eating well?

is there any chance he could have gotten into anything?

is he on any other meds or any other illnesses?

how much does he weigh?

Customer: replied 1 month ago.
Lethargic: started when we started him on Pehnobarbital 3 weeks ago. Very lethargic and lack of appetite started yesterday.I have not been able to find anything that he's gotten into.We did give him benedrly last night at recommendation of a vet. No other meds or illnesses known.He weighs about 80 lbs.While i was typing this he got up and his "toe" that's about 6 in up his front leg, the rough outher layer just came off.He is also rubbing, scratching licking his nose alot. It's very red.
Expert:  Jennifer Welsh replied 1 month ago.

ok thank you for that information. Phenobarbital is known to cause lethargy/sluggishness but usually subsides within a few weeks of starting the meds. I am worried though to have you stop the meds because phenobarb takes 2-3 weeks to get to steady state blood levels so we typically want to add another med in while we wean off the phenobarb so that we reduce the risk of seizures. phenobarb is very sensitive and often we see break through seizures if you stop the meds. the dose seems appropriate and is on the lower end of dosing, so I don't think that we are dealing with too much drug. However, it may not be the best drug for him. I know you said you have an appt in a week with the vet, but I would really try to get him in tomorrow to discuss maybe changing the phenobarb to another drug. (I like keppr ER, it has much less side effects, safer, forgiving if you miss a dose, but a little more expensive. I have found if you have a plus membership at sams club it is much cheaper and comparable to other meds) there is also zonisamide. bromide is another option but often when given with the phenobarb makes the side effects worse (more sluggish, can see increased peeing and drinking, increased appetite, weak in the back end).

it sounds like either we may have gotten into something, or maybe the drug isn't the best option for him, or may be something completely different. however, I don't think it is a good idea to stop the med without seeing the vet and starting something else as we dont' want to set off series of seizures.

I would maybe try to give some famotidine (generic store brand for pepcid walgreens/walmart, etc). i would give 20mg regular strength every 12 hours on empty stomach (1 hour before food) and try a bland diet of boiled chicken and rice, no seasoning, nothing added, etc. i would try to get into the vet asap to discuss further treatment or testing once able to do physical exam and make sure nothing else going on.

certainly if you see the lethargy worsen, starts vomiting, has a seizure, pale gums, etc want to get him seen asap.

does that make sense? do you have other questions for me?

Customer: replied 1 month ago.
What could be causing the growing rash, watery/red eyes. He's also rubbed, licked his nose raw (overnight) and the outer rough layer of the pad on his front leg (about 6inches up) just came off. Allergies?
Expert:  Jennifer Welsh replied 1 month ago.

Definitely could be allergies. I would try benadryl 75mg every 8 hours and see if that helps. it is not common for benadryl to cause the sleepiness in dogs but i have seen it every once in a while. it is possible that the phenobarb and benadryl could be working together and causing the lethargy

depending on how the rash looks you may need some additional meds or medicated shampoo for that.

all in all maybe a vet visit a little sooner is warranted.

Expert:  Jennifer Welsh replied 1 month ago.

maybe stick with benadryl every 12 hours in case it is causing the lethargy

Expert:  Jennifer Welsh replied 1 month ago.

does that answer all of your questions? is there anything else I can help you with today?

Related Dog Veterinary Questions